California, 2001

High Wind in California, January 10, 2001

January 10, 2001 · NWS STO · 4 events in 4 counties and zones

Strengthening low pressure off the north coast helped produce strong southeast to south winds across the Northern California interior. Nearly 80,000 PG&E and SMUD customers temporarily lost electricity.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Strengthening low pressure off the north coast helped produce strong southeast to south winds across the Northern California interior. Nearly 80,000 PG&E and SMUD customers temporarily lost electricity. Wind speeds approached 50 mph across the Sacramento Valley and Delta and 75 mph across the southern coastal range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 10, 4:35 AM PST, 4 hours earlier.

Area forecast discussion, Jan 10, 4:35 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
435 AM PST WED JAN 10 2001

STILL A FEW LINGERING SHOWERS ACROSS THE CWA THIS MORNING IN THE WAKE
OF THE STORM THAT MOVED THROUGH. NOW FOCUSING ATTENTION ON UPSTREAM
DEVELOPING STORM. IMPRESSIVE ENHANCEMENT...CLOUD TOP COOLING...SEEN
ALONG BAROCLINIC ZONE ON IR IMAGERY OVER THE LAST 12 HOURS AS 120+KT
JET DIGS INTO BASE OF TROUGH. BUOY 59 SHOWING STRONG SURFACE FRONT
WITH 30 TO 35 KTS WIND SHIFT AS FRONTAL ZONE PASSED AROUND 0830Z.
LATEST SSMI RR DATA SHOWING UPWARDS OF .75 INCH/HR ALONG FRONT. 06Z
ETA RUN SIMILAR WITH PREVIOUS RUN AND AVN IN BRINGING PRECIP TO COAST
AROUND 18Z AND SPREADING INLAND DURING THE AFTERNOON. STRONG
SOUTHEAST FLOW DEVELOPS AHEAD OF THE SYSTEM TODAY WHICH MAY SLOW
ONSET OF PRECIP. STEADY PRECIPITATION MOVES THROUGH CWA
TONIGHT...CHANGING TO SHOWERS THURSDAY AS LOW FILLS AND DROPS SOUTH
ALONG COAST. COLD POOL ALOFT OVER US THURSDAY MAKES FOR SHOWERY
REGIME HOWEVER STRONGER CAPES AND INSTABILITIES APPEAR TO REMAIN
ALONG COAST INVOF LOW CENTER. SHORT WAVE RIDGING FRIDAY TO DRY THINGS
OUT. EXTENDED MODELS DIFFER ON TIMING OF SYSTEM MOVING THROUGH
NORTHERN CALIFORNIA OVER THE WEEKEND WITH CANADIAN QUICKEST. WILL
CONTINUE WITH BROAD BRUSH CHANCE OF PRECIP SATURDAY INTO SUNDAY WITH
DRY WEATHER FOR EARLY PART OF NEXT WEEK.

.STO...WINTER STORM WARNING FOR THIS AFTERNOON AND TONIGHT FOR THE
       SOUTHERN CASCADES AND MOUNTAINS OF SOUTHWESTERN SHASTA AND
       NORTHERN LAKE COUNTIES.
    ...WINTER STORM WARNING FOR LATE TODAY AND TONIGHT FOR THE
       WEST SLOPES OF THE NORTHERN SIERRA NEVADA...AND LASSEN PARK/
       WESTERN PLUMAS COUNTY.
    ...WINTER WEATHER ADVISORY FOR CLEAR LAKE/SOUTHERN LAKE COUNTY
       FOR TONIGHT.

HINTZ

In the hours before

Special weather statement, Jan 10, 4:00 AM PST, 4 hours 35 minutes before
CAZ015>019-066-067-11000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 AM PST WED JAN 10 2001

...STRONG PACIFIC SYSTEM TO STRIKE NORTHERN CALIFORNIA TODAY INTO
THURSDAY...

A STRENGTHENING WEATHER SYSTEM WILL TRACK INTO NORTHERN CALIFORNIA
TODAY AND CONTINUE INTO THURSDAY. THIS PACIFIC STORM MAY BE THE
STRONGEST YET THIS SEASON AND HAS THE POTENTIAL TO PRODUCE
IMPRESSIVE RAINFALL AMOUNTS AND WINDY CONDITIONS IN THE CARQUINEZ
STRAIT AND DELTA AND ACROSS THE SACRAMENTO AND NORTHERN SAN JOAQUIN
VALLEYS AND FOOTHILLS.

THE MAIN AREA OF RAIN SHOULD REACH NORTHERN AND CENTRAL COASTAL
REGIONS BY LATE MORNING...THEN PROGRESS INTO THE DELTA AND VALLEY
AREAS DURING THE AFTERNOON. RAIN...HEAVY AT TIMES TONIGHT...WILL
TAPER TO SHOWERS THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF .50 TO
1.50 INCHES ARE LIKELY IN THE VALLEY WITH HIGHER AMOUNTS POSSIBLE IN
THE DELTA AND WESTERN SIDE OF THE VALLEY. ADDITIONALLY...THIS STORM
WILL PRODUCE WINDY CONDITIONS ACROSS NORTHERN CALIFORNIA. SOUTH TO
SOUTHEAST WINDS WILL INCREASE TO 15 TO 30 MPH WITH HIGHER GUSTS
ACROSS NORTHERN CALIFORNIA THIS AFTERNOON AND CONTINUE TONIGHT.

AT THIS TIME THE SEASONAL RAINFALL TOTAL IN SACRAMENTO IS HOLDING AT
66 PERCENT OF NORMAL...REDDING IS 71 AND STOCKTON IS 69 PERCENT.
SIGNIFICANT GAINS ON SEASONAL PRECIPITATION NORMALS COULD BE MADE BY
THE END OF THIS STORM. TODAYS RAINFALL RECORDS FOR THESE LOCATIONS
ARE AS FOLLOWS...REDDING 1.94 INCHES...SACRAMENTO 1.72 AND STOCKTON
0.78 INCHES.

HEAVY SNOW CAN BE EXPECTED AT THE HIGHER ELEVATIONS WITH THIS SYSTEM
AND WINTER STORM WARNINGS HAVE BEEN POSTED FOR MOST NORTHERN
CALBIFORNIA MOUNTAINS.

MASTERS-BEVAN/HINTZ

Event by event

4 high wind. Local standard time, as filed.

High Wind, C & E Glenn/Colusa T X W/N Sutter/Sw Yuba/Butte T X E

When
January 10, 8:35 AM PST to 8:20 PM PST
Where
C & E Glenn/Colusa T X W/N Sutter/Sw Yuba/Butte T X E forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Lake T N & X Sw/W Yolo/X Sw Colusa/E Napa/X Nw Solano

When
January 10, 8:35 AM PST to 8:20 PM PST
Where
Lake T N & X Sw/W Yolo/X Sw Colusa/E Napa/X Nw Solano forecast zone
Measured
64 kt (74 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, S Solano/S Napa/X Sw Sacramento/Nw San Joaquin

When
January 10, 8:35 AM PST to 8:20 PM PST
Where
S Solano/S Napa/X Sw Sacramento/Nw San Joaquin forecast zone
Measured
35 kt (40 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Yolo T W/Ne Solano/Sacramento T X Sw/X W Placer/X W Amador/S Sutter

When
January 10, 8:35 AM PST to 8:20 PM PST
Where
Yolo T W/Ne Solano/Sacramento T X Sw/X W Placer/X W Amador/S Sutter forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228466, 5228467, 5228468, 5228469.